Glyxambi
Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 
  • Users Online: 1614
  • Home
  • Print this page
  • Email this page

   Table of Contents      
LETTER TO THE EDITOR
Year : 2015  |  Volume : 63  |  Issue : 7  |  Page : 623-624

Methazolamide-induced toxic epidermal necrolysis in a Chinese woman with HLA-B5901


1 Department of Dermatology, Qilu Hospital of Shandong University, Ji'nan 250012, China
2 Lithotriptic Center of Department of Urology Surgery, Ji'nan Central Hospital Affiliated to Shandong University, Ji'nan 250013, China

Date of Web Publication12-Oct-2015

Correspondence Address:
Prof. Qing Sun
Department of Dermatology, Qilu Hospital, Shandong University, Jinan 250012
China
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0301-4738.167105

Rights and Permissions

How to cite this article:
Xu Y, Wu M, Sheng F, Sun Q. Methazolamide-induced toxic epidermal necrolysis in a Chinese woman with HLA-B5901. Indian J Ophthalmol 2015;63:623-4

How to cite this URL:
Xu Y, Wu M, Sheng F, Sun Q. Methazolamide-induced toxic epidermal necrolysis in a Chinese woman with HLA-B5901. Indian J Ophthalmol [serial online] 2015 [cited 2019 Dec 6];63:623-4. Available from: http://www.ijo.in/text.asp?2015/63/7/623/167105

Yonghao XuFNx01, Mengqi WuFNx01
FNx01These authors are contributed equally to this work.


Sir,

A 56-year-old Chinese Han woman presented to us with a febrile illness and a rapid progressing of erythematous, maculopapular rash involving her entire body 14 days after taking methazolamide with topical timolol maleate for her secondary glaucoma. Clinical examination revealed swollen eyelids, moderate hyperemia, and purulent discharge in her eyes, hemorrhagic crusts over lips, various sizes of erythematous eruptions and vesicles around her face, trunk and extremities, and a temperature of 103.82°F. Nikolsky sign was positive. She disclosed allergies to sulfanilamide antibiotics.

The patient was diagnosed with toxic epidermal necrolysis (TEN) associated with methazolamide treatment. Intravenous methylprednisolone was administered, combining with fresh frozen plasma and immunoglobulin intravenously. During the therapy, her condition continued to progress [Figure 1]. HLA-B5901 was detected positive in this patient. After about 2 weeks of hospitalization, skin eruptions of her upper trunk dried, and crust obviously while lesions of lower limbs still remained in serious condition [Figure 2]. The dosage of intravenous methylprednisolone was then gradually tapered off. On the 25th day of hospitalization, the patient was discharged with erosions healed and epithelialized.
Figure 1: On the 8th day of hospitalization, the skin, and mucosa lesions involved almost her entire body, accompanied with extensive denudation, erosion, and obvious exudation

Click here to view
Figure 2: On the 16th day of hospitalization, skin eruptions of upper trunk dried and crust obviously while lesions of her lower limbs still remained in serious condition

Click here to view


TEN is a rare but severe mucocutaneous reaction, primarily due to drug intake. The similar, but the mild condition is Stevens–Johnson syndrome (SJS). The most common drugs associated with SJS/TEN are antibiotics such as sulfonamides, nonsteroidal anti-inflammatory drugs, and anticonvulsants.

Methazolamide is an inhibitor of carbonic anhydrase commonly used to treat glaucoma. Severe cutaneous reactions to methazolamide were rarely reported. The first report was published in Japanese literature in 1989[1] and since then 32 cases of SJS/TEN associated with methazolamide treatment have been reported.[2],[3],[4] A correlation between HLA-B59 and methazolamide-induced SJS/TEN was first suggested by Shirato in 1997.[3] Later in 2010, Kim et al. further noted that HLA-B5901, which is specific to the Japanese or Korean population is correlated strongly with methazolamide-induced SJS/TEN. B59 is an HLA-B serotype and has been observed mainly in Asians. Its frequency was estimated to be only 1.8% in Japanese and 2.1% in Koreans.[4]

Immediate discontinuation of the causative agents and full dosage of corticosteroids at an early stage is the key principle in the management of SJS/TEN. Intravenous immunoglobulin has also been recommended in recent years. Recent researches stressed the need of intensive supportive care, aiming at satisfying the nutritional requirements, maintaining electrolyte balance, and preventing severe secondary infection. Plasmapheresis is considered to be a safe intervention to treat extremely ill TEN patients. Through plasmapheresis, circulating antigens, autoantibodies, immune complexes, and other toxic substances can be removed, leading to shorter periods and less severity of the disease.

This is the first report of methazolamide-induced TEN of a Chinese Han female with positive HLA-B5901 typing, which strongly suggests a possible relationship between HLA-B5901 and methazolamide-induced SJS/TEN. HLA-B5901 could be a useful marker to predict methazolamide-induced SJS/TEN in Chinese or Han people.

The authors have obtained appropriate patient consent for the information published in this article.

Financial support and sponsorship

Nil.

Conflicts of interest

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

 
  References Top

1.
Tanaka M. Methazolamide induced toxic epidermal necrolysis. Rhisho Derma 1989;43:327-30.  Back to cited text no. 1
    
2.
Flach AJ, Smith RE, Fraunfelder FT. Stevens-Johnson syndrome associated with methazolamide treatment reported in two Japanese-American women. Ophthalmology 1995;102:1677-80.  Back to cited text no. 2
    
3.
Shirato S, Kagaya F, Suzuki Y, Joukou S. Stevens-Johnson syndrome induced by methazolamide treatment. Arch Ophthalmol 1997;115:550-3.  Back to cited text no. 3
    
4.
Kim SH, Kim M, Lee KW, Kim SH, Kang HR, Park HW, et al. HLA-B*5901 is strongly associated with methazolamide-induced Stevens-Johnson syndrome/toxic epidermal necrolysis. Pharmacogenomics 2010;11:879-84.  Back to cited text no. 4
[PUBMED]    


    Figures

  [Figure 1], [Figure 2]



 

Top
 
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
References
Article Figures

 Article Access Statistics
    Viewed2424    
    Printed6    
    Emailed0    
    PDF Downloaded135    
    Comments [Add]    

Recommend this journal